Flood, Big Stone
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Big Stone County, 3.93 mi W of Beardsley to 5.41 mi E of Johnson
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 45.580, -96.800
March snowmelt flooding continued throughout April across parts of west central Minnesota. Several of the creeks flooded including the west branch of Twelve Mile Creek in Traverse county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
March snowmelt flooding continued throughout April across parts of west central Minnesota. Several of the creeks flooded including the west branch of Twelve Mile Creek in Traverse county. Twelve Mile Creek rose to over 4 foot above flood stage in the first week of April. Several county and township roads were flooded along with many acres of crop and pastureland. Due to the damage from the flooding, a Presidential Disaster was declared for both Big Stone and Traverse counties. The total damage was estimated, including March, from 500 thousand to 1 million dollars. The flooding diminished into May.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 31, 8:19 PM CST, 3 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 919 PM CDT THU MAR 31 2011 .UPDATE... LOW CLOUDS WILL MOVE OUT OF NORTHEAST SD AND WEST CENTRAL MN AROUND MIDNIGHT OR SO WHILE MID AND HIGH LEVEL CLOUDS CONTINUE TO MOVE ACROSS CENTRAL SD THROUGH THE NIGHT. TRIMMED POPS BACK ACROSS THE FAR WESTERN CWA TO JUST SLIGHT CHANCE FOR THIS EVENING. RADAR ...SURFACE OBS AND MODELS SHOWING THAT THE LIGHT RAIN SHOULD REMAIN MAINLY WEST OF OUR CWA TONIGHT. ALSO...EXPECT WINDS TO PICK UP A LITTLE AFTER MIDNIGHT AS THE SURFACE PRESSURE GRADIENT TIGHTENS UP. WE COULD HAVE SOME LIGHT FOG BEFORE THE WINDS PICK UP AND MIX IT OUT. TOOK OUT THE PATCHY FOG FOR TONIGHT. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT MODERATE ATMOSPHERIC LIFT AND INSTABILITY ON THE NOSE OF A STRONG NORTHWESTERLY JET STREAM (~140 KTS)...CURRENTLY IN PLACE OVER SOUTHEAST MONTANA THIS AFTERNOON...WILL KEEP THE POSSIBILITY OF SHOWERS GOING WEST RIVER THROUGH THIS EVENING. THE AREA OF SHOWERS THAT MOVED THROUGH CENTRAL AND EASTERN AREAS THIS MORNING WILL CONTINUE TO PUSH INTO CENTRAL MN THIS EVENING. STRONG WEST-NORTHWEST SURFACE WIND IS EXPECTED FOR ALL AREAS ON FRIDAY AS WIND MOMENTUM FROM THE LOW LEVELS TRANSLATES TO THE SURFACE AFTER A FEW HOURS OF SURFACE HEATING. MODELS HINTING AT THE POSSIBILITY OF A CONVECTIVE SHOWER OR TWO OVER THE COTEAU/SISSETON HILLS FRIDAY AFTERNOON AND WITH PLENTY OF SFC MOISTURE AVAILABILITY FROM EVAPORATION FROM OF RECENT RAIN AND MELTING SNOW AND THE FAIRLY GOOD LLV LAPSE RATES...DECIDED TO INTRODUCE A SLIGHT CHANCE FOR RAIN SHOWERS IN THIS AREA EWD INTO WRN MN. ALL FOCUS THEN SHIFTS TO THE APPROACHING HIGH AMPLITUDE PACIFIC TROUGH. LATEST GLOBAL MODELS STRUGGLING MIGHTILY WITH HOW TO HANDLE WHICH PORTION OF THE SPLITTING TROUGH OVER THE WESTERN CONUS BECOMES THE DOMINATE FEATURE. THE OPERATIONAL GFS HAS BEEN THE MOST CONSISTENT RUN TO RUN OVER THE PAST 48 HRS AND TRENDED THE TOWARD THIS WETTER SOLUTION FOR SATURDAY NIGHT. CONFIDENCE IN THE OVERALL EVOLUTION OF THIS SYSTEM IS LOW BUT HIGH CONFIDENCE EXISTS FOR SATURDAY NIGHT WITH REGARD TO THE WARM SECTOR PRECIPITATION THAT IS EXPECTED TO MOVE THROUGH THE CWA SATURDAY NIGHT. 12Z GFS CONTINUES TO DEVELOP ELEVATED CONVECTION ALONG THE WARM FRONT AND STRONGEST UPGIDE AREA. .LONG TERM...SUNDAY THROUGH THURSDAY AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGHOUT THE EXTENDED PORTION OF THE FORECAST. THE FORECAST CHALLENGE CENTERS AROUND A STRONG STORM SYSTEM THAT WILL IMPACT THE REGION ON SUNDAY AND MONDAY. SUNDAY AND MONDAY...MODELS ARE BEGINNING TO BREAK INTO TWO DIFFERENT SCENARIOS WITH A STRONG AREA OF LOW PRESSURE AS IT MOVES ACROSS THE REGION. BOTH THE 0Z ECMWF AND THE 12Z NAM HAVE A REASONABLE AGREEMENT DURING THIS TIME PERIOD. GRANTED THE 12Z NAM IS ONLY AVAILABLE THROUGH 0Z MONDAY...BUT THE PLACEMENT OF THE H7 LOW...AS WELL THE TEMPERATURES IN THE LOWER LEVELS ARE FAIRLY SIMILAR TO THE 0Z ECMWF. IF THESE TWO MODELS VERIFY...THE MAJORITY OF THE PCPN WILL FALL AS RAIN ON SUNDAY...WITH A GRADUAL TRANSITION OVER TO ALL SNOW BY MONDAY MORNING. HOWEVER THE BAROCLINIC ZONE...AS WELL AS MOST OF THE WRAP AROUND SNOW WOULD OCCUR ACROSS NORTH DAKOTA. THE SECOND SCENARIO INVOLVES THE 12Z GFS/CANADIAN. BOTH OF THESE MODELS SHOW PCPN FALLING AS RAIN ON SUNDAY...BEFORE TRANSITIONING OVER TO ALL SNOW BY 6Z MONDAY. THESE MODELS ALSO SHOW THE BAROCLINIC ZONE ALONG THE ND/SD BORDER ON SUNDAY...WITH A DECENT TROWAL FEATURE ACROSS THE CWA ON SUNDAY NIGHT AND MONDAY. IF THIS SCENARIO VERIFIES...THEN LOCALLY HEAVY RAINFALL COULD BE POSSIBLE IN THE NE CWA ON SUNDAY BEFORE THE PCPN CHANGES OVER TO SNOW ON SUNDAY NIGHT. SNOWFALL AMOUNTS COULD RANGE BETWEEN 1 TO 3 INCHES...ESPECIALLY FOR THE NW CWA OR WHERE THE CAA WOULD BEGIN FIRST. REGARDLESS WHICH SCENARIO PANS OUT...STRONG NORTHERLY WINDS SUNDAY NIGHT AND MONDAY LOOKS CERTAIN. TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE LOW DURING THIS TIME PERIOD AS BOTH THE 12Z ECMWF/GFS SHOWS A COUPLE OF SHORT WAVES MOVING ACROSS THE NORTHERN PLAINS WITHIN THE NW FLOW ALOFT. WILL KEEP THIS TIME PERIOD DRY FOR NOW. THURSDAY...THERE IS SOME AGREEMENT BETWEEN THE 12Z ECMWF/GFS WHICH LEADS TO SLIGHTLY BETTER FORECASTER CONFIDENCE. BOTH MODELS SHOW AN H7 TROF PASSING ACROSS THE REGION...WITH LIGHT QPF SPREAD ACROSS THE CWA. AS SUCH HAVE USED A BLEND OF THE ADJMRA AND HPC GUIDANCE FOR THURSDAY...WHICH RESULTS IN A SCHC POPS. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS MVFR STRATUS CLOUDS WILL MOVE OUT OF WATERTOWN BY MIDNIGHT OR SHORTLY THEREAFTER. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT AND FRIDAY FOR ALL TAF LOCATIONS. ON FRIDAY...EXPECT NORTHWEST WINDS TO PICK UP TO 15 TO 25 KNOTS WITH GUSTS UP TO 30 KNOTS FOR ALL LOCATIONS BY AFTERNOON. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...CHURCH LONG TERM...SD AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 445 AM CDT THU MAR 31 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 445 AM CDT THU MAR 31 2011 /345 AM MDT THU MAR 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A VIGOROUS PACIFIC STORM SYSTEM IS EXPECTED TO IMPACT THE REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT. THIS SYSTEM HAS THE POTENTIAL TO BRING SIGNIFICANT PRECIPITATION TO NORTHERN AND EASTERN SOUTH DAKOTA. ACCUMULATING SNOW IS POSSIBLE OVER FAR NORTHERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA ON SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300592, 300597.